Alert archive / Kansas / Flash Flood Warnings in 2001

Flash Flood Warning 5, NWS Springfield, MO

February 23, 2001Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Feb 23, 2001, 10:55 PM CST for Cherokee County, Crawford County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Feb 23, 2001, 10:55 PM CST (04:55 UTC)
Expired
Feb 24, 2001, 5:00 AM CST
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cherokee County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 132 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 240455
FFWSGF
KSC021-037-241045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1055 PM CST FRI FEB 23 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS
  CHEROKEE COUNTY IN SOUTHEAST KANSAS

* UNTIL 500 AM CST

* AT 1046 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL...WHICH COVERED 
  MUCH OF CRAWFORD AND CHEROKEE COUNTIES.  DOPPLER RADAR 
  ESTIMATES...INDICATED THAT RAINFALL RATES OF A HALF INCH TO INCH 
  PER HOUR CAN BE EXPECTED...ESPECIALLY BETWEEN 11 PM AND 1 AM.  
  CHEROKEE COUNTY LAW ENFORCEMENT REPORTED THAT HIGHWAY 102...AND 
  HIGHWAY K 7 WERE CLOSED DUE TO HIGH WATER.  CLEM ROAD EAST OF 
  HIGHWAY 69 WAS ALSO REPORTED FLOODED.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...PITTSBURG...CHEROKEE...COLUMBUS...FRONTENAC...
  SCAMMON AND WEIR.

ADDITIONAL RAINFALL OVERNIGHT WILL ENHANCE THE FLOODING THREAT.  
REMAIN ALERT FOR THE POSSIBILITY OF FLASH FLOODING...AS AREA STREAMS 
AND CREEKS WILL RISE RAPIDLY THROUGH THE MIDNIGHT HOUR.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3701 9507 3700 9463 3767 9464 3766 9506

HUDSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 10:08 PM CST, 47 minutes earlier.

Area forecast discussion, Feb 23, 10:08 PM CST, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1008 PM CST FRI FEB 23 2001

ADJUSTED GOING FORECAST TO WORD-SMITH TO A FLASH FLOOD WATCH
OVERNIGHT AND INTO SATURDAY AFTERNOON.  STRONG CONVECTION BEGINNING
TO ENTER SW MISSOURI ATTM...AND ONE HOURLY PRECIPITATION RATES OVER
NE OKLAHOMA FROM KINX 88D AND SFC REPORTS INDICATED RATES FROM A
HALF INCH TO INCH PER HOUR.  FLASH FLOOD GUIDANCE AN INCH OR LESS IN
A THREE HOUR PERIOD ACROSS THE FAR WEST...AND GENERALLY LOW
ELSEWHERE.  WENT AHEAD AND EXTENDED FLASH FLOOD WATCH FURTHER NORTH
AND EAST BASED ON EXTRAPOLATED MOVEMENT OF CURRENT CONVECTION INTO
PORTIONS OF MY NERN CWA.

SEVERE THUNDERSTORM POTENTIAL STILL LOOMS ON THE HORIZON FOR
SATURDAY...AS 00Z ETA PROGS INDICATE SOMEWHAT BETTER INSTABILITY.
SYNOPTIC WARM FRONT STILL WELL TO THE SOUTH NEAR THE RED RIVER...AND
EXPECT A RAPID SURGE IN TEMPERATURES AS THE FRONT LIFTS NWD LATER
TONIGHT.  TWEAKED OVERNIGHT LOWS DOWN JUST A TAD...BUT ONCE FRONT
PASSES THROUGH...TEMPERATURES WILL CLIMB RAPIDLY.

.SGF...FLASH FLOOD WATCH TONIGHT THROUGH SATURDAY AFTERNOON FOR
SOUTHEAST KANSAS AND PORTIONS OF THE MISSOURI OZARKS...GENERALLY
NORTH OF A LINE FROM BRANSON TO MARSHFIELD TO ROLLA.

HUDSON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 1:02 PM CSTFlash Flood WarningSGFCherokee, Crawford3 hr
Feb 24, 4:22 PM CSTFlash Flood WarningSGFCherokee, Crawford4 hr

Nearby

Flash Flood Warnings in Kansas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.